a woman is timid about taking on cellcept for myasthenia gravis experience

My Experience Taking Mycophenolate Mofetil (CellCept)

Last updated: September 2022

Just after getting diagnosed with myasthenia gravis, I started taking Mestinon. It quickly made an amazing difference. A few months later, I started into an exacerbation, so my neurologist started me on mycophenolate mofetil (generic CellCept) along with prednisone.

I was scared to death. I just got over the diarrhea from my body getting used to the Mestinon. I had already told my neurologist that I didn't want to be on prednisone. Not that I'd ever been on it, but I had heard it was some really bad stuff. So here I am, I was desperate enough for some relief, and I agreed to take the prednisone.

It is a major immunosuppressant

The mycophenolate mofetil ... that's a whole other ball game! Even after starting, it took a while to wrap my head around the fact that it was a major immunosuppressants.

Now don't get me wrong, I knew the prednisone was an immunosuppressant as well. I knew this neurological condition that I had lived with pretty much all my life was serious. But I had no idea I would need to be on medications like this!

Before prescribing medication, my neurologist and I discussed a few different treatment options. But in the end, we both agreed that the mycophenolate mofetil would be a good place to start.

Starting on a low dose

When I started taking the medication, I knew that it could take quite a few months to notice any difference. For me, it was about 8 months.

I'm on a low dose of mycophenolate mofetil - 500 milligrams twice a day. My neurologist decided to start with a low dose, explaining that he would rather have it take longer to start working than to push my blood pressure higher. I was already on medications for high blood pressure.

My side effects

Unfortunately, I still ended up needing 2 different insulins. Between already being type 2 diabetic, the prednisone and the mycophenolate mofetil, my blood sugar was bad for a while. I found out the hard way that both prednisone and the mycophenolate mofetil can increase your blood sugars.

When I first started taking the mycophenolate mofetil, I started having some daily stomach pains, mainly with the second dose. This usually occurred about an hour after I took it. But after about a month, that pain went away. Occasionally I still do get stomach pain, but it's usually when I'm extremely hungry.

As far as any other side effects that can go along with this medication, I have not experienced them and hopefully never do! I go through a lot of regular blood testing while taking this medication. Hopefully that will catch any bad stuff before it gets too serious.

How I am feeling now

Now almost a year and a half later of taking mycophenolate mofetil, there is a huge difference! I'm still not 100 percent compared to what I was before. But I can tell you from experience, after living with undiagnosed myasthenia gravis for 48 years and having exacerbations with no medication, it took me a good 5 to 10 years just to be in the same place where I am now!

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Myasthenia-Gravis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How frequently do you experience double vision (diplopia)?